Alert archive / Oregon / Red Flag Warnings in 2019
Red Flag Warning 7, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 15, 2019, 1:39 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Aug 16, 2019, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 1:39 PM PDT (20:39 UTC)
- In effect from
- Aug 16, 2019, 1:00 PM PDT
- Expired
- Aug 16, 2019, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS86 KMFR 152039 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 139 PM PDT Thu Aug 15 2019 ORZ620-622-161200- /O.NEW.KMFR.FW.W.0007.190816T2000Z-190817T0300Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 139 PM PDT Thu Aug 15 2019 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT FRIDAY FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 620 AND 622... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 1 PM to 8 PM PDT Friday. * Impacts: Gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Southwest OR...The Illinois and Rogue Valleys within fire weather zones 620 and 622. * Wind: North to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. && $$ BPN Visit us at www.weather.gov/Medford
2 follow-up statements
945 WWUS86 KMFR 160816 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 116 AM PDT Fri Aug 16 2019 ORZ620-622-170300- /O.CON.KMFR.FW.W.0007.190816T2000Z-190817T0300Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 116 AM PDT Fri Aug 16 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 620 AND 622... * Impacts: Gusty wind with low relative humidity and high fire danger will contribute to a significant spread of new and existing fires. * Affected area: In Southwest OR...The Illinois and Rogue Valleys within fire weather zones 620 and 622. * Wind: North 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
726 WWUS86 KMFR 170317 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 817 PM PDT Fri Aug 16 2019 ORZ620-622-170430- /O.EXP.KMFR.FW.W.0007.000000T0000Z-190817T0300Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 817 PM PDT Fri Aug 16 2019 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 620 AND 622... Winds will decrease and relative humidities will increase this evening and remain below critical values. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 8:59 AM PDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 15, 8:59 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
859 AM PDT Thu Aug 15 2019
.DISCUSSION...No significant changes today. Marine stratus is
dissipating in the Coquille and Umpqua Valleys this morning and it
will be mostly sunny elsewhere the rest of today. A weak upper
trough crossing Washington this morning will move through eastern
Oregon today through Friday, but will only bring some thin high
clouds and barely noticeable cooling to inland areas. It will,
however, bring an uptick in winds east of the Cascades this
afternoon. A surface thermal trough will bring NNE offshore flow
south of Cape Blanco. This will bring a few warm days to the south
coast near Brookings, where highs will be in the upper 70s/low
80s. -Spilde
&&
.AVIATION...For the 15/12Z TAFs (updated 1553Z) ...Along the
coast and over the coastal waters...Marine stratus is dissipating
with VFR now at North Bend. IFR ceilings will return to the same
areas later this evening, and persist into Friday morning.
Elsewhere, VFR conditions will continue through the TAF period with
gusty winds late in the afternoon and early evening at Medford,
Klamath Falls and Roseburg. -Petrucelli/Spilde
&&
.MARINE...Updated 800 AM PDT Thursday 15 August 2019...A thermal
trough along the coast will continue to strengthen today, peaking
Friday and then remaining strong through Saturday afternoon. Gusty
north winds and steep seas from Bandon south will expand as far
north as Reedsport beyond 8 NM for a brief time late Friday evening.
Very steep seas are occurring south of Brookings from 10 nm to 40 nm
offshore. The models are either maintaining or trending higher with
winds and will likely reach gale force south of Cape Sebastian
Thursday evening into Friday. This will result in very steep seas
south of Cape Sebastian. The thermal trough will weaken Saturday
night, and winds and seas will diminish. However, a fresh northwest
swell will remain over the area which may keep conditions hazardous
to small craft for much of the area. -Petrucelli/BPN
&&
.PREV DISCUSSION... /Issued 448 AM PDT Thu Aug 15 2019/
Updated Aviation Discussion.
DISCUSSION...The PacNW and northern Rockies will come more under
the influence of a weak upper trough into Saturday as shortwave
activity slides in from the NE Pacific and western Canada. Not
much overall change in the sensible weather for most areas as a
result, however there will be some changes. Marine stratus will
impact more of interior Coos and Douglas counties into Saturday.
Also, offshore flow across the SW portions of the CWA will
increase with a strengthening thermal trough over the south Oregon
coast. This is not an unusually strong thermal trough, but some
significant wind increases will occur for the higher elevations
which should be of concern to fire interests.
Also, across areas east of the Cascades, we're still expecting a
considerable increase in late afternoon and evening winds today as
well with gusts on the order of 25-30 mph.
After a subtle downward trend in temperatures into Friday,
Saturday into early next week should see fairly consistent
readings near or slightly above normal. The ensemble guidance
indicates mid to late next week should see a bump in upper
ridging with temperatures rising into the 5-10 degree above normal
range. Forecast overall currently remains dry. Stavish
AVIATION...For the 15/12Z TAFs...Along the coast and over the
coastal waters...Marine stratus will result in IFR and occasional
MVFR ceilings mainly north of Cape Blanco this morning. The marine
in the inland coastal valleys should burn off by mid morning with
the coast and coastal waters expected to become VFR around 17z, but
this could vary by an hour or tow on either side of 17z, so watch
for updates. Marine stratus will return to the same areas later this
evening, persisting into Friday morning with IFR ceilings likely.
Elsewhere, VFR conditions will continue through the TAF period with
gusty winds late in the afternoon and early evening at Medford,
Klamath Falls and Roseburg. -Petrucelli
MARINE...Updated 200 AM PDT Thursday 15 August 2019...A thermal
trough along the coast will continue to strengthen, peaking Friday
and then remaining strong through Saturday afternoon. Gusty north
winds and steep seas from Bandon south will expand as far north
as Reedsport beyond 8 NM for a brief time late Friday evening.
Very steep seas are occurring south of Brookings from 10 nm to 40 nm
offshore. The models are either maintaining or trending higher with
winds and will likely reach gale force south of Cape Sebastian
Thursday evening into Friday. This will result in very steep seas
south of Cape Sebastian. The thermal trough will weaken Saturday
night, and winds and seas will diminish. However, a fresh northwest
swell will remain over the area which may keep conditions hazardous
to small craft for much of the area. -Petrucelli
FIRE WEATHER...Offshore flow becoming evident on the Curry County
ridges early today with gusts around 20 mph showing up on Quail
Prairie and Red Mound Raws. This offshore flow should strengthen
over the ridges of SW Oregon into NW CA tonight and early
Saturday. This event should be considered of the moderate
variety, with moderate humidity recovery. The episode wanes later
Saturday as an upper trough approaches from the west and the
thermal trough moves inland. Warm and dry weather is on tap
otherwise with a bump in high temperatures expected later next
week. Stavish
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Sunday for
PZZ350-356-370-376.
Gale Warning from 5 PM this afternoon to 5 AM PDT Sunday for
PZZ356-376.
Hazardous Seas Warning until 5 PM PDT this afternoon for PZZ376.
MAS/MTS/MAP/BPNNearby
Red Flag Warnings in Oregon, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.